Document Type : Research article
Department of Clinical Pharmacy, School of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.
School of Pharmacy, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
National Research Institute of Tuberculosis and Lung Diseases, Masih Daneshvari Hospital, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
Amikacin has been shown to irreversibly suppressCochlear activity.The aim of this study is to assess the incidence of amikacinototoxicity in multidrug-resistant tuberculosis patients and riskfactors associated withthis ototoxicity.In this cross-sectional study, 41 patientswith multidrug-resistant tuberculosis (MDR-TB) were included.All patients received fixed dose of intravenous amikacin(500 mg/day) and anti-TB medications for six months. Baseline Pure-Tone Audiometry (PTA) was performed on all patients,before and during the drug treatment with the frequency range between 250 Hz and 8000 Hz. Patients were closely observed for the occurrence of symptomatic ototoxicity using a questionnaire .To find an association between the incidence of cochlear damage and patients’ demographics, all patients’ data were recorded. A total of 29 patients suffered from hearing loss (70.1%) (Male: n = 18; Female: n = 20).Using logistic regression, the incidence ofamikacinototoxicity was higher in men than in women. There was a negative correlation between the duration of the amikacintreatment and the difference in hearing thresholds(r = -0.34, p = 0.03). The mean of hearing threshold was significantly increased before and after theamikacintreatment((23.68 ± 19.26 vs. 38.93 ± 22.80) (p < 0.0001)). The incidence of hearing loss was remarkable in MDR-TB patients treating with amikacin. However, risk factors’ determination and monitoring of audiometric result variations could haveinfluenced the incidence of the amikacin ototoxicity.